Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 588, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2001, 4:53 AM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 4:53 AM CDT (09:53 UTC)
- Expired
- Sep 20, 2001, 5:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Canadian County, OK, Oklahoma County, OK
The radar
The Norman radar (KTLX), 44 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:10 AM CDT | Hail 1 | Oklahoma City, OK | Hail was reported near the intersection of Northwest Expressway and Portland. |
| Sep 20, 5:15 AM CDT | Thunderstorm Wind | El Reno, OK | Six-inch diameter limbs from a sycamore tree were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
740 WUUS54 KOUN 200953 SVROKC OKC017-109-201045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 453 AM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA OKLAHOMA COUNTY IN CENTRAL OKLAHOMA * UNTIL 545 AM CDT * AT 453 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF YUKON...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE ARCADIA...BETHANY...CHOCTAW...DEL CITY...JONES...MIDWEST CITY...NICHOLS HILLS...NICOMA PARK... OKLAHOMA CITY...PIEDMONT...SPENCER...THE VILLAGE...TINKER AIR FORCE BASE...WARR ACRES AND YUKON HAIL UP TO 1.25 INCHES IN DIAMETER IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3569 9796 3539 9789 3540 9719 3566 9734 WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:10 AM CDT, 43 minutes earlier.
Area forecast discussion, Sep 20, 4:10 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 410 AM CDT THU SEP 20 2001 A FEW SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED OVERNIGHT IN A MODEST WARM-AIR ADVECTION ZONE. SIMILAR DEVELOPMENT SEEMS LIKELY THROUGHOUT THE DAY IN THE CENTRAL AND SOUTHERN PART OF OUR FORECAST AREA. COVERAGE SHOULD BE LOW ENOUGH SO THAT CHANCE POPS WILL BE SUFFICIENT. BY LATE AFTERNOON... ALL INDICATIONS POINT TO A STRONG LINE OF STORMS FORMING ALONG A COLD FRONT THAT WILL JUST BE APPROACHING THE NORTHWEST TIP OF OUR FORECAST AREA. WILL MENTION THE POSSIBILITY OF SEVERE STORMS LATE THIS AFTERNOON AND/OR THIS EVENING ACROSS THE NORTHWEST THIRD OF THE AREA. THE STORMS ARE EXPECTED TO TRACK EAST-SOUTHEAST AND SHOULD AFFECT MUCH OF THE NORTHERN PART OF THE AREA... WHERE LIKELY POPS WILL BE USED. THERE IS A BIT OF A RESPITE IN THE NORTH AND EAST SECTIONS FRIDAY NIGHT INTO SATURDAY BEFORE SOMETHING HAPPENS ON SUNDAY. EXACTLY WHAT THAT MAY BE IS NOT CLEAR AT THIS POINT. ABOUT HALF THE MEDIUM-RANGE MODELS PORTRAY A MILDLY COOL AIRMASS RIDGING INTO THE AREA FROM THE UPPER MIDWEST. THE OTHER HALF... ONCE AGAIN INCLUDING THE AVN/MRF... CRANK UP A HORRIFIC 500 MB LOW OVER ILLINOIS AND INDIANA... AND PLUNGE MUCH-COLDER-THAN-NORMAL AIR DOWN THE PLAINS. AT THIS POINT... THE EXISTING FORECAST LOOKS LIKE IT SIDES SOMEWHAT WITH THE MILDER SOLUTION... WHICH IS THE COURSE THAT SEEMS MOST REASONABLE AT THIS TIME. IF THE MRF TURNS OUT TO BE RIGHT... TEMPERATURES EARLY NEXT WEEK WILL BE ABOUT 15 DEGREES BELOW NORMAL. WHETHER THE FRONT ON SUNDAY IS A MINOR COOL-DOWN OR A VIRTUAL BLUE-NORTHER... IT APPEARS THAT IT SHOULD SEND UP ANOTHER ROUND OF THUNDERSTORMS... SO THAT HAS BEEN RETAINED/EXPANDED FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. FCSTID = 23 = CMS OKC 84 63 80 62 / 30 40 30 10 HBR 85 62 83 61 / 30 40 30 20 SPS 86 66 84 63 / 30 20 40 30 GAG 87 58 83 56 / 40 60 20 10 PNC 85 61 80 60 / 20 60 20 0 DUA 84 65 81 64 / 30 30 40 10 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 5:56 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 34 min |
| Sep 20, 6:40 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray | 50 min |
| Sep 20, 10:48 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 27 min |
| Sep 20, 11:48 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 42 min |
| Sep 20, 2:27 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 48 min |
| Sep 20, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 48 min |
| Sep 20, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 29 min |
| Sep 20, 6:32 PM CDT | Tornado Warning | OUN | Woods | 28 min |
| Sep 20, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.